Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Morristown, TN

May 2, 20034 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2003, 1:41 PM EDT for 4 counties in Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 1:41 PM EDT (17:41 UTC)
Expired
May 2, 2003, 2:30 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 17 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 021741
SVRMRX
TNC057-063-089-155-021830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE
  HAMBLEN COUNTY IN EAST TENNESSEE
  JEFFERSON COUNTY IN EAST TENNESSEE
  SEVIER COUNTY IN EAST TENNESSEE

* UNTIL 230 PM EDT

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF BLAINE TO 4
  MILES WEST OF KODAK...OR FROM 8 MILES SOUTHEAST OF MAYNARDVILLE TO
  9 MILES NORTHWEST OF SEVIERVILLE...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PIEDMONT AROUND 150 PM EDT
  ALPHA AROUND 155 PM EDT
  6 MILES SOUTH OF MORRISTOWN AROUND 200 PM EDT
  WHITE PINE AROUND 205 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3639 8331 3594 8330 3592 8374 3600 8364
          3610 8366 3615 8372 3619 8372 3622 8369
          3627 8370 3632 8367

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 2, 10:15 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT FRI MAY 2 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1015 AM EDT FRI MAY 2 2003

STRONG TO SEVERE STORMS ALREADY OCCURRING WEST OF HERE...WITH
ACTIVITY EXPECTED IN HERE THIS AFTERNOON.  SHOULD BE MORE SEVERE
WEATHER TODAY THAN THE LAST SEVERAL DAYS...MAINLY IN THE FORM OF
HAIL AND WINDS.  THE TORNADIC THREAT IS LOW DUE TO WEAK SHEAR...BUT
IT CANNOT BE RULED COMPLETELY OUT.

AFTERNOON CAPES EXPECTED TO BE 1500 TO 2500 ACROSS THE
AREA...ALTHOUGH THE MORNING FOG HAS INHIBITED HEATING IN MOST VALLEY
AND LOW-LYING AREAS.  SHOULD RECOVER FROM THAT BY MID-AFTERNOON.

WILL UPDATE SHORTLY TO REMOVE MORNING FOG AND BE MORE SPECIFIC WITH
POPS...TAKING INTO ACCOUNT CURRENT ACTIVITY TO WEST

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
345 AM EDT FRI MAY 2 2003

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT JUST CROSSING THE MS
RIVER EARLY THIS MORNING...THE FRONT SHOULD REACH THE CWA BY
AFTERNOON. AHEAD OF THE FRONT WILL BE WIDESPREAD SHOWERS AND
THUNDERSTORMS...SPC HAS MOST OF THE CWA IN SLIGHT CAT FOR SEVERE
STORMS. HAIL AND STRONG WINDS SHOULD STILL BE THE PREVAILING PROBLEM
IN SEVERE STORMS. GOOD INSTABILITY IS STILL PRESENT AND CAPE VALUES
NEAR 2000 OR GREATER ARE POSSIBLE FRI AFTN. EARLY SAT MORN SOME
SCATTERED SHOWERS MAY REMAIN AS THE UPPER LEVEL TROUGH PASSES.
CLEARING SHOULD OCCUR FAIRLY QUICKLY WITH DRYING BEHIND THE
TROUGH...AND SUFFICIENT MIXING SHOULD HELP BREAK UP THE LOW CLOUDS
BY SAT AFTN.

WEAK RIDGING OCCURS SAT MORN THROUGH SUN EVENING...WITH
DRY AND PARTLY CLOUDY CONDITIONS FOR MOST OF THE WEEKEND. SUN
EVENING A WARM FRONT MOVES EAST INTO THE AREA...OVER-RUNNING PRECIP
IS POSSIBLE LATE SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH WED...WHEN THE NEXT COLD FRONT PASSES OVER THE TN
VALLEY.

CHA   82  58  79  52 /  60  40  10   0
TYS   79  57  74  50 /  60  40  10   0
TRI   75  54  71  47 /  60  50  20   0
OQT   79  57  74  50 /  60  40  10   0

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
848 PM EDT THU MAY 1 2003

OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG
THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME.  STILL
WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST
ISOLATED HAIL.  SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY
EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST
THE THREAT OF SEVERE WINDS IS DIMINISHING.  THE STORMS ARE EAST OF MARION
...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT
ON SCHEDULE.  WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS
NEEDED IN ADVANCE OF THE LINE OF STORMS.  ALSO...MAY NEED A LATER
UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES.

TG
*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT THU MAY 1 2003

MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A
LITTLE LESS IN THE APPS.  STRONG LINE IN W TN AT THIS TIME EXPECTED
TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH
LIKELY POPS.  ALSO CARRYING LIKELY TOMORROW BASED ON FRONT
APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA.  GUIDANCE
TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES.  DID GO LOWER AT
TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT
NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA.

FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL
HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF
THE DAY.  MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE
NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME.  GFS DOES NOT HAVE
THIS FEATURE...AND AM LEANING THAT WAY.

EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK
AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE
WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER
SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A
LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD
WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR
TO SLIGHTLY BELOW CLIMATOLOGY.

CHA   60  82  57  78 /  60  60  40  10
TYS   60  80  56  74 /  70  70  40  10
TRI   54  76  53  70 /  70  70  50  20
OQT   60  80  57  75 /  70  70  40  10

SP
Hazardous weather outlook, May 2, 5:05 AM EDT, 8 hours 36 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-030900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK SURFACE FRONT WILL MOVE EAST INTO THE EAST TENNESSEE VALLEY
TODAY. THE RESIDENT AIRMASS WILL QUICKLY DESTABILIZE WITH GOOD
HEATING. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD
BE EXPECTED. THERE IS A CHANCE FOR SOME OF THESE STORMS TO BECOME
SEVERE. LARGE HAIL...DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL SWEEP EAST INTO THE REGION SUNDAY EVENING
PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS
MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND
DAMAGING THUNDERSTORMS WINDS. THE FRONT MAY LINGER ACROSS THE AREA
EARLY NEXT WEEK RESULTING IN PERSIST SHOWER ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO THE NEXT FRONTAL SYSTEM LATE SUNDAY...EARLY MONDAY MAY REQUIRE
SPOTTER ACTIVATION.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

SON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Marion, Monroe57 min
May 1, 8:23 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox52 min
May 1, 8:39 PM EDTSevere Thunderstorm WarningMRXPolk51 min
May 1, 9:13 PM EDTSevere Thunderstorm WarningMRXBlount, Claiborne, Grainger, Jefferson, Sevier, Union62 min
May 2, 2:08 PM EDTSevere Thunderstorm WarningMRXCocke, Greene52 min
May 2, 2:57 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington63 min
May 2, 3:58 PM EDTSevere Thunderstorm WarningMRXJohnson47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.